Rhabdomyolysis secondary to drug interaction between atorvastatin, omeprazole, and dexamethasone
Shereen Elazzazy,1 Saad S Eziada,2 Manal Zaidan1
1Pharmacy Department, 2Oncology Hematology Department, National Center for Cancer Care and Research, Hamad Medical Corporation, Doha, Qatar
Abstract: Concomitant administration of atorvastatin, omeprazole, and dexamethasone has been shown to increase the serum concentration of serum hydroxymethylglutaryl coenzyme A which can be associated with elevation of creatine kinase and an increased risk of severe myopathy and rhabdomyolysis. In this paper, we report a case of a 60-year-old female patient with stage IV colon cancer and compromised hepatic function receiving palliative care who developed rhabdomyolysis while taking atorvastatin, omeprazole, and dexamethasone. Atorvastatin was stopped, and the dexamethasone dose was decreased. Her case was complicated by urosepsis cultures revealing an extended spectrum β-lactamase-producing strain of Escherichia coli, and she died on the second day after admission. Physicians should evaluate the risk/benefit ratio of continuing statins in palliative care patients, and pay special attention to the monitoring of patients on statins and P-glycoprotein inhibitors regardless of hepatic function.
Keywords: statins, rhabdomyolysis, drug–drug interaction, P-glycoprotein inhibitors
This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.Download Article [PDF]